My father (93 years) is having trouble swallowing his saliva. What can be done?
the discomfort has been for the past month. The only relief seems to be when he eats bread. Is it possible that his salivas makeup has changed so that it coats his throat disabling him to swallow. If so, is there something he can take to change the makeup of his saliva. Meds he is on now are: Tramadol, Omeprazole, Iron supplement, and Synthroid
I recommend that you make an appointment with his primary care doctor. It sounds like your father has trouble swallowing thin liquids such as saliva. Dysphagia is a condition when someone has trouble swallowing in general. There could be a block in his esophagus, a lack of saliva, or weakness in certain muscles. The swallowing mechanism is very complex and involves the coordination of certain muscles in mouth and neck. If the swallowing mechanism isn't intact, someone could choke on foot or aspirate food into the lung. It sounds like your father is able to swallow specific types of contents such as bread which is a bulky substance. Saliva is a thin liquid. There isn't anything he can take to make his saliva thin in order to be swallowed. There are several explanations for this change in his ability to swallow. Again, you should make an appointment with his primary care doctor first to his doctor examine him physically. They could make sure there isn't a blockage in his mouth throat. They can also make sure there isn't any new weakness that could be from a stroke. In the meantime, he should sit upright when eating to minimize the chance of food or saliva going down the lung.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?